Indentation formed after receiving injection to decrease swelling post op rhinoplasty. Can it be fixed? (Photo)

I received a rhinoplasty and septoplasty about 4 months ago now. Right after surgery my nose looked perfect, but was a little swollen. So my surgeon decided to give me an injection to decrease swelling. About a week later an indentation had formed and it never went away. My surgeon tried to fix this by giving me a saline injection and an injection meant to reverse these effects but neither worked. My skin is now so thin you can see every little bump in the bone as well. What can be done?

Doctor Answers 8

Injectyion in nose following rhinoplasty

I presume that steroid injection was performed to reduce swelling. If steroid injection is performed it must be injected in very dilute concentrations. Steroid injection is associated with subcutaneous fat atrophy, telangectasia, and hypopigmentation and skin thinning. This deformity can best be corrected by connective tissue grafting with fascia.If the overlying skin is thin I would not recommend Hyaluronic acid fillers.

Michael Eisemann M.D.

Houston, Texas

Best Treatment for Indentation of Nose After Steroid Injection

Hi Hbp,

Best to discuss this with your rhinoplasty surgeon.  If you were my patient I would use either Restylane or Juvederm injected with a microcanulla to correct the depression.  Good luck and be well.

Michael Persky, MD
Encino, CA

Michael A. Persky, MD
Encino Facial Plastic Surgeon
4.8 out of 5 stars 34 reviews

Indentation after rhinoplasty

 I share your concern, but a more detailed history and better pictures may be necessary for any informed opinion.
it is important to know what type of injection you had post-op to decrease the swelling. If a steroid was used, atrophy of the underlying fat and thinning of the skin may occur. It is difficult to assess any of that from the pictures posted.
on the profile view,  it is not so much the indentation but a small residual hump that stands out more to me. It is more likely the combination of the two that may need to be addressed in the future.
you should certainly discuss your concerns with the plastic surgeon. He/she may be able to guide you in the proper direction. If you are still unhappy, you may want to get a second opinion from another board-certified plastic surgeon or a facial Plastic surgeon.
by the way, any minor irregularities can be treated with fillers. Good luck!

Zakir Sabry MD
New York Plastic Surgeon
5.0 out of 5 stars 9 reviews

Indentation formed after receiving injection to decrease swelling post op rhinoplasty. Can it be fixed?

Dear hbp927

It is hard but wise to be patient. Very often, post steroid atrophy noticeably reverses with time. You can use a little hyaluronic based filler injection to smooth out the dent and use makeup on the thinned skin. It often gets better in a few months with the skin thickening and some of the subq fat returning. Once one year has passed from the steroid injection, you can consider a more permanent solution if needed.

Afshin Parhiscar, MD
Bay Area Plastic Surgeon
4.9 out of 5 stars 49 reviews

Steroid Induced Atrophy

Hello,
There is a difference between thinned skin and thinned subcutaneous tissue below the skin.  If your skin is still reasonably thick, a collagen inducing filler like Radiesse might work very well, and give you long term results.
Best of luck!

Gerald Minniti, MD, FACS
Beverly Hills Plastic Surgeon
4.9 out of 5 stars 79 reviews

Kenalog injections in the nose causing skin atrophy

Atrophy is a risk of steroid injections. I suspect you had Kenalog placed in your nose. It sounds like this has thinned your skin and changed the contour of your bridge. Your best bet at this point is to do nothing. I have seen atrophy from Kenalog and in most cases where a reasonable dose was injected, the atrophy will resolve over 4-6 months. If it does not you could consider very conservative filler injections to camouflage the depression in your nasal bridge skin. However, I would wait another three months before considering any additional treatments. Hopefully, this will resolve on its own. Best.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

Indentation of nose after steroid injection for months postop rhinoplasty.

Indentation of nose after steroid injection four months postop rhinoplasty. If the skin is very thin even a filler may create a bump. I would need to see your nose to determine what can be done next and how soon it should be done. Normally you would wait at least another four months before doing anything because the nose will still change due to swelling. See your surgeon and a very experienced revision rhinoplasty surgeon if you do not have confidence in your surgeon. Do NOT rush to fix this and create a worse problem. 

Toby Mayer, MD
Beverly Hills Facial Plastic Surgeon
4.7 out of 5 stars 32 reviews

Dent

Thank you for the photos but they don't really show what is going on so get some in person second opinions from experts in your area

Dr Corbin

Frederic H. Corbin, MD
Los Angeles Plastic Surgeon
4.9 out of 5 stars 59 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.